What is Narcan?
Narcan(also known as Naloxone) is a medication that can reverse an overdose that is caused by an opioid drug. When administered during an overdose, Narcan blocks the effects of opioids on the brain and restores breathing within two to eight minutes.
Narcan has been used safely by emergency medical professionals for more than forty years and has one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death. Narcan has no potential for abuse and cannot be used to get high.
If Narcan is given to a person who is not experiencing an opioid overdose, it is harmless. If Narcan is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life threatening.
Narcan does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines, methamphetamines, or alcohol.
Examples of opiate drugs:
Opiates include both heroin and prescription pain medications. Some common opioid pain medications include: hydrocodone(Lorcet and Vicodin), oxycodone(Percocet), long acting opioids(Oxycotin, MS Contin, Methadone), and patches(Fentanyl). Other brand name opioid pain medication include Opana ER, Avinza, and Kadian.
How do I know if someone is overdoing?
A person who is experiencing an overdoes may have the following symptoms:
- Breathing is slow and shallow(less than 10 breaths per minute) or has stopped.
- Face is pale and clammy.
- Blue or grayish lips and fingernails.
- Slow, erratic, or no pulse.
- Choking or loud snoring noises.
- Will not respond to shaking or sternum rub.
- Skin may turn gray, blue, or ashen.
An overdose is a medical emergency! Call 9-1-1 immediately and begin first aid.
Get Trained! Opioid Overdose Prevention Programs Directory
Naloxone Co-payment Assistance Program (N-CAP)
Naloxone(Narcan) is now available in more than 2,000 pharmacies throughout New York State. Individuals who are themselves at risk for an overdose or their family members or friends may acquire naloxone in these pharmacies without bringing in a prescription.
The New York State Department of Health AIDS Institute has an important pharmacy benefit for all New Yorkers who have prescription coverage through their health insurance plans: the Naloxone Co-payment Assistance Program (N-CAP). The key elements of this program are:
- Co-payments for naloxone in an amount up to $40 for each prescription dispensed will be billed to N-CAP, not to the individual getting naloxone.
- Individuals who are themselves at risk for an overdose or their family members may acquire naloxone using a patient specific prescription, or through a standing order at over 2000 pharmacies in NYS.
- No individual enrollment is necessary.
- Pharmacies participating in the New York State AIDS Drug Assistance Program are eligible to participate in N-CAP.
- There are no or lower out-of-pocket expenses when getting naloxone at a participating pharmacy.
- Only the following naloxone formulations are eligible for N-CAP coverage:
- Narcan® nasal spray (4mg/01 mL); NDC 69547-0353-02
- Naloxone used for intranasal administration (1 mg/1 mL in 2 mL Luer-Jet™ pre-filled glass syringes); NDC 76329-3369-01
- Naloxone for intramuscular injection (0.4 mg/mL in 1 mL single-dose vials); NDCs 00409-1215-01, 67457-0292-02, and 00641-6132-25
- Your primary health care coverage may limit the monthly amount of naloxone that will be covered.